Virginia, 2011

Flash Flood and Damaging Winds in Virginia, July 25, 2011

July 25, 2011 · NWS RNK · 8 events in 4 counties and zones

The upper level ridge that had been over the region weakened on the 25th as an upper level storm system moved across the area. This allowed for numerous showers and thunderstorms to develop during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The upper level ridge that had been over the region weakened on the 25th as an upper level storm system moved across the area. This allowed for numerous showers and thunderstorms to develop during the afternoon. Enough instability was present for a few of these storms to become severe. Copious amounts of moisture also existed, allowing these storms to produce very heavy rainfall as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 25, 1:02 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 25, 1:02 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT MON JUL 25 2011

.SYNOPSIS...
A COLD FRONT DROPS SOUTHEAST TOWARD THE CENTRAL APPALACHIANS THIS
AFTERNOON...SHIFTING SOUTH OF OUR AREA BY TUESDAY. COOLER HIGH
PRESSURE BEHIND THE FRONT WILL SPILL INTO THE AREA THROUGH
WEDNESDAY...FOLLOWED BY ANOTHER BOUT OF HEAT AS HIGH PRESSURE
ALOFT BUILDS BACK IN FROM THE WEST FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM...RADAR SHOWED NUMEROUS SHOWERS/SCT TSTMS ALONG AND
WEST OF THE BLUE RIDGE. WITH MODERATE INSTABILITY...NO CAPE AND
VERY MOIST AIRMASS SO FAR STORMS HAVE BEEN TOO NUMEROUS TO GET
STRONG. LOOKS NOW LIKE BEST BET FOR STRONG/PERHAPS SEVERE STORMS
WILL BE LYH/DAN AND EASTWARD. I HAVE MADE MORE ADJUSTMENTS TO THE
POPS- SHOWERS/STORMS SPREADING EASTWARD QUICKER THAN EARLIER FCST.
ALSO/...MORE SHOWERS ARE ALREADY DEVELOPING OVER SRN WV AND FAR
ERN KY IN SFC CONVERGENCE AHEAD OF THE FNT. THESE WILL MOVE BACK
INTO FAR SW VA AND SE WV...KEEPING CHCS OF SHOWERS/TSTMS GOING
THERE INTO EARLY EVENING.

PREVIOUS DISCUSSION...
AS OF 1100 AM...AN AREA OF SHOWERS/ISOLATED TSTMS IS MOVG INTO
THE SW MTNS OF VA...TAZEWELL AND SMYTH COUNTIES. THE AIRMASS AHEAD
OF THIS AREA HAS ALREADY BECOME MODERATELY UNSTABLE...WITH 2500
J/KG SB CAPES. AS THIS AREAS PROGRESSES EASTWARD...ADDITIONAL
SHOWERS/TSTMS WILL DEVELOP...AND SOME MAY BECOME STRONG AROUND THE
BLUE RIDGE EARLY AFTERNOON...THEN PROGRESS EASTWARD INTO THE
PIEDMONT MID AND LATE AFTERNOON. POPS HAVE BEEN ADJUSTED A BIT FOR
TIMING...AND ALL AREAS NOW HAVE A PERIOD OF LIKELY POPS FOR
NUMEROUS SHOWERS AND TSTMS.

PREVIOUS DISCUSSION...
AS OF 900 AM...SATELLITE SHOWS PARTLY SUNNY SKIES IN THE
MTNS...AND MOSTLY SUNNY IN THE EAST. CURRENT RADAR HAS ISOLATED TO
SCATTERED SHOWERS/TSTMS IN THE MTNS JUST WEST OF THE CWA. QUICK
LOOK AT THE 12Z SOUNDINGS AT RNK AND GSO SHOW PLENTY OF
INSTABILITY TODAY WITH EVEN MODEST HEATING- AND IT DOES LOOK LIKE
THE EASTERN CWA WILL HAVE A GOOD AMOUNT OF HEATING. MAIN THING
LACKING WILL BE THE WIND SHEAR...WHICH APPEARS WEAK...20 KTS OR
LESS UP TO 500 MBS. HOWEVER...WITH DEEP MOISTURE/PWATS OF AROUND 2
INCHES...AND SB CAPES LIKELY ABOVE 3000 J/KG...THINK WE WILL HAVE
WIDESPREAD STRONG PULSE TSTMS...AND POTENTIALLY MULTICELL
CLUSTERS. BEST CHC FOR THE MULTICELL CLUSTERS LOOKS TO BE IN THE
FOOTHILLS AND PIEDMONT LATE AFTERNOON/EARLY EVENING. STRONG TSTMS
WILL HAVE VERY HEAVY DOWNPOURS WITH SLOW MVMNT...AND POTENTIALLY
STRONG/DAMAGING WINDS IN WET DOWNBURSTS. I HAVE RAISED THE POPS
JUST A BIT TO REFLECT MORE COVERAGE OF LIKELYS ALONG THE BLUE
RIDGE EARLY AFTERNOON...AND INTO THE PIEDMONT LATE IN THE
AFTERNOON. CURRENT TEMP FCST LOOKS RIGHT ON TRACK- ONLY MADE MINOR
ADJUSTMENTS TO THE HOURLY TEMPS. FINALLY...I LOWERED SKY COVER
THIS MORNING IN THE PIEDMONT.

PREVIOUS DISCUSSION...
LOOKING AT ANOTHER ACTIVE DAY IN TERMS OF SHOWERS/TSRA...WIT MORE
COVERAGE EXPECTED AS BETTER LIFT ASSOCIATED WITH THE SHORTWAVE
CURRENTLY OVER THE OHIO VALLEY WORKS SOUTHEAST INTO OUR AREA BY
MIDDAY AND THIS AFTN...WITH COLD FRONTAL BOUNDARY APPROACHING THE
SE WV AREA BY THIS EVENING. INSTABILITY COULD GET LIMITED IN THE
WEST AS MORE CLOUDINESS EXPECTED EARLY ON TO LIMIT SOLAR
INSOLATION...WHEREAS OUT EAST...PROBABILITY LOOKS DECENT OF AT
LEAST MLCAPES OF 1000-1500 J/KG THIS AFTN.

LEANED TOWARD BLEND OF ALL MODELS...ALTHOUGH GFS SEEMS A LITTLE FAST
GIVEN CURRENT RADAR TRENDS. BY MIDDAY TODAY...LOOKING AT 50-60
PERCENT AREAL COVERAGE OF SHRA/TSRA WEST OF THE BLUE RIDGE...MOVING
TO THE EAST BY LATE AFTN. THE NAM/GFS SHOWING BETTER DYNAMICS
SHIFTING INTO THE SRN APPS BY EARLY EVENING SO WILL LINGER HIGHER
POPS IN THE SW CWA THIS EVENING WITH DRYING CURRENTLY EXPECTED TO BE
EDGING SEWD...ALTHOUGH LINGERING MOISTURE AND WEAKER UPPER WINDS
SHOULD SLOW THE FRONT DOWN WHERE THERE COULD BE SOME LIGHT SHOWERS
IN THE MTNS OVERNIGHT...WHILE THE DEEPER MOISTURE SHIFTS INTO ERN NC.

AS FAR AS TEMPS...SHOULD BE A LITTLE LOWER TODAY IN THE MTNS BUT
HUMID NONETHELESS...WITH HIGHS IN THE MID 80S...WHILE THE EAST
SHOULD MANAGE TO REACH THE LOWER TO MID 90S.

WITH DRIER AIR LAGGING TONIGHT...THINK OVERNIGHT LOWS CLOSE TO THE
MAV/MET BLEND LOOKS REASONABLE WITH LOWER 60S WORKING INTO THE
ALLEGHANY HIGHLANDS/GREENBRIER COUNTY MTNS...WHILE THE SOUTHEAST
RESIDES AROUND 70.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
THERE STILL MAY BE SOME ISOLATED LINGERING SHOWERS AND STORMS ACROSS
THE SOUTHERN QUARTER OF THE AREA IN THE PROXIMITY OF THE DEPARTING
COLD FRONT TUESDAY MORNING. HOWEVER..BY THE AFTERNOON...WE EXPECT
ANY PRECIPITATION IN ASSOCIATION WITH THE FRONT TO BE SOUTH OF THE
REGION. WHILE HIGH TEMPERATURES WILL ONLY BE A FEW DEGREES COOLER AS
COMPARED TO RECENT DAYS...THE DEW POINT...AND THUS HUMIDITY
LEVELS...WILL BE LOWER AND THE HEAT WILL FEEL LESS OPPRESSIVE.

HIGH PRESSURE SETTLES OVER THE AREA BY TUESDAY NIGHT. THE GROUND
WILL STILL BE MOIST IN THE PREFERRED AREAS AFTER TODAYS RAINS. THE
NEAR SURFACE DEW POINTS WILL BE HIGHER IN SOME AREAS AS COMPARED TO
RELATIVELY COOLER AIR MOVING INTO THE AREA IN ASSOCIATION WITH THE
HIGH. LIGHT WINDS AND CLEAR SKIES ALONG WITH THIS SCENARIO SHOULD
YIELD AT LEAST PATCHY FOG IN THE MOUNTAIN AND RIVER VALLEYS.

GENERALLY DRY WEATHER IS EXPECTED WEDNESDAY AND THURSDAY THANKS TO
THE INFLUENCE OF THE HIGH PRESSURE. THE DIFFERENCE ON THURSDAY WILL
BE THE LOCATION OF THE CENTER OF THE HIGH. IT WILL BE EAST OF THE
AREA AND WE WILL START TO GET SOME RETURN FLOW INTO THE CREST OF THE
BLUE RIDGE SOUTHWEST OF ROANOKE INTO NORTH CAROLINA. HAVE CONTINUED
MENTION ISOLATED THUNDERSTORMS.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
THE UPPER LEVEL RIDGE REMAINS IN PLACE ACROSS OUR REGION FRIDAY...AND
WE MAY SEE A RETURN TO HEAT ADVISORY CONDITIONS ACROSS PORTIONS OF
THE PIEDMONT AND SOUTHSIDE VIRGINIA FOR FRIDAY AND POSSIBLY
SATURDAY AFTERNOONS AS HIGH TEMPERATURES REACH INTO THE UPPER 90S
IN THESE AREAS. WE CAN ALSO EXPECT SPOTTY SHOWER AND THUNDERSTORM
ACTIVITY ON FRIDAY...WITH A FEW STRONG THUNDERSTORMS...HOWEVER
RAINFALL CHANCES WILL INCREASE SIGNIFICANTLY ON SATURDAY EVENING
AS A COLD FRONT MOVES INTO OUR AREA FROM THE UPPER OHIO RIVER
VALLEY REGION. AT THIS TIME...THE COLD FRONT IS EXPECTED TO BECOME
STATIONARY ACROSS THE SOUTHERN HALF OF OUR FORECAST
REGION...HELPING TO KEEP OUR TEMPERATURES MAINLY IN THE 80S TO
NEAR 90S FOR SUNDAY...AND KEEPING AN INCREASE CHANCE OF RAIN IN
THE FORECAST HEADING INTO THE NEXT WORKWEEK.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NUMEROUS SHOWERS AND SCT TSTMS HAVE DEVELOPED ALONG AND WEST OF THE
BLUE RIDGE IN SW VA AND NW NC. THESE WILL BE SPREADING EASTWARD
THROUGH THE AFTERNOON...AND SOME OF THE STORMS MAY BECOME
STRONG...WITH DAMAGING WINDS. ALL OF THE STORMS WILL BRING VERY
HEAVY RAINFALL...AND ANY OF THE TAF SITES MAY BE AFFECTED. FOR
THIS REASON...I HAVE KEPT VCNTY TSTMS IN ALL TAFS...AND ADDED
TEMPO PERIODS WHEN THERE IS THE BEST CHCS OF STORMS. ACTIVITY
SHOULD TAPER OFF IN THE LATE AFTERNOON MTNS...TO MID EVENING
PIEDMONT. ONCE THE SHOWERS/STORMS EXIT EAST OF THE AREA...THEN
DRIER AIR ALOFT WILL BE MOVG IN AND THIS ALONG WITH MOIST GROUND
FROM THE RAINFALL WILL PROMOTE THE DEVELOPMENT OF FOG/STRATUS.
HIGH CONFIDENCE OF MVFR CONDITIONS ALL SITES. MODERATE CONFIDENCE
OF IFR CONDITIONS ALL SITES WEST OF THE BLUE RIDGE...LOWER
CONFIDENCE FURTHER EAST. FOG/STRATUS WILL BE SLOW TO LIFT TUESDAY
MORNING...WITH A LIGHT NORTH WIND. HOWEVER...ALL SITES SHOULD BE
VFR BY 16Z/NOON.

DRIER AIR WILL BE IN THE AREA INTO WEDNESDAY SO VFR WILL BE THE
RULE...EXCEPT FOR POTENTIAL LATE NIGHT FOG AT LWB/BCB. BY THE END
OF THE WEEK...THE UPPER RIDGE BUILDS BACK IN AND HUMIDITY
INCREASES ALONG WITH A BETTER THREAT OF FOG AT NIGHT WITH ISOLATED
STORMS IN THE AFTN/EVE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JJ/WP
SHORT TERM...DS
LONG TERM...NF
AVIATION...JJ/WP
Hazardous weather outlook, Jul 25, 2:46 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 AM EDT MON JUL 25 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-260800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
346 AM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS AHEAD OF A COLD FRONT COULD
PRODUCE LOCALLY VERY HEAVY RAINFALL...ALONG WITH DAMAGING WINDS
THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 25, 8:19 AM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 AM EDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     5 NE JERICHO            36.33N 79.29W
07/24/2011                   CASWELL            NC   DEPT OF HIGHWAYS

            TREE DOWN ON BURTON CHAPEL ROAD.

0555 PM     TSTM WND DMG     1 N JERICHO             36.30N 79.37W
07/24/2011                   CASWELL            NC   DEPT OF HIGHWAYS

            TREE DOWN ON ROUTE 62 SOUTH.

0610 PM     TSTM WND DMG     3 SW APPOMATTOX         37.33N 78.87W
07/24/2011                   APPOMATTOX         VA   PUBLIC

            TREES DOWN ON COUNTRY CLUB ROAD.

&&

CHENARD
Local storm report, Jul 25, 8:26 AM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 AM EDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     1 S BETHEL              36.44N 79.45W
07/23/2011                   CASWELL            NC   DEPT OF HIGHWAYS

            TREE DOWN ON HENDERSON ROAD.

0310 PM     TSTM WND DMG     5 S DANVILLE CITY       36.51N 79.40W
07/23/2011                   CASWELL            NC   DEPT OF HIGHWAYS

            TREE DOWN ON OLD 29.

&&

CHENARD
Special weather statement, Jul 25, 12:12 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT MON JUL 25 2011

VAZ013-014-251800-
MONTGOMERY VA-PULASKI VA-
112 PM EDT MON JUL 25 2011

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND PULASKI
COUNTIES...

AT 110 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
RADFORD...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FAIRLAWN AROUND 120 PM...RADFORD AROUND 125
PM...CLAYTOR DAM AROUND 130 PM...GRAYSONTOWN AROUND 135 PM...
GRAYSONTOWN AROUND 140 PM AND CHILDRESS AROUND 145 PM.

LAT...LON 3723 8063 3710 8035 3699 8050 3701 8052
      3700 8052 3715 8075

MC
Special weather statement, Jul 25, 12:38 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT MON JUL 25 2011

NCZ004-005-251830-
ROCKINGHAM NC-STOKES NC-
138 PM EDT MON JUL 25 2011

...STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM AND STOKES COUNTIES...

AT 137 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
WEST OF STONEVILLE TO 4 MILES WEST OF FRANCISCO...MOVING SOUTHEAST AT
15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR PRICE AROUND 145 PM...STONEVILLE AROUND 200
PM...VADE MECUM AROUND 215 PM AND MEADOWS AROUND 230 PM.

LAT...LON 3625 7983 3626 8045 3641 8045 3642 8044
      3655 8044 3654 7984 3624 7981

MC

The radar

The Roanoke radar (KFCX), 30 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Patrick

When
July 25, 1:24 PM EST
Where
Patrick County, 3.22 mi NNE of Meadows of Dan
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.770, -80.390

Lightning struck two trees, one of which damaged a heat pump.

Thunderstorm Wind, Franklin

When
July 25, 2:02 PM EST
Where
Franklin County, 2.65 mi NW of Waidsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.980, -79.980

Several large branches were downed along Six Mile Post Road.

Thunderstorm Wind, Franklin

When
July 25, 2:32 PM EST
Where
Franklin County, 0.88 mi SE of Union Hall
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.990, -79.690

Thunderstorm winds blew down a tree on Route 40.

Flash Flood, Franklin

When
July 25, 2:35 PM EST to 5:00 PM EST
Where
Franklin County, 1.56 mi ENE of Barfoot to 1.3 mi E of Barfoot
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.986, -79.903

Heavy rain of 4.1 inches in just over 90 minutes caused flash flooding of Furnace Creek as well as urban poor drainage flooding in Rocky Mount. Around a dozen streets were closed and water was flowing into some businesses downtown. Several cars received water damage, and two homes received damage to their cinder block basements. Extensive damage also occurred at the Furnace Creek Swim Club as the pool and surrounding areas became flooded with 2 feet of water.

Lightning, Franklin

When
July 25, 2:36 PM EST
Where
Franklin County, 1.06 mi S of Henry Fork
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.955, -79.868

Lightning caused a house fire on Lilac Lane.

Thunderstorm Wind, Buckingham

When
July 25, 2:44 PM EST to 2:45 PM EST
Where
Buckingham County, 0.88 mi SW of Enonville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.490, -78.530

Thunderstorm winds blew down a large tree on Andersonville Road and another on Dixie Hill Road.

Thunderstorm Wind, Halifax

When
July 25, 3:45 PM EST
Where
Halifax County, 3.23 mi SSW of Omega
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.630, -78.830

Thunderstorm winds knocked down a large tree on Lowery Road.

Thunderstorm Wind, Halifax

When
July 25, 3:56 PM EST
Where
Halifax County, 1.8 mi WNW of Hitesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.630, -78.750

Thunderstorm winds knocked down trees onto power lines.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336850, 336836, 336837, 336863, 336853, 336843, 336849, 338691.